Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 264, NWS Midland/Odessa, TX

September 18, 2016Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 18, 2016, 4:43 PM CDT for Jeff Davis County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2016, 4:43 PM CDT (21:43 UTC)
Expired
Sep 18, 2016, 5:45 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 212 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS54 KMAF 182143
SVRMAF
TXC243-182245-
/O.NEW.KMAF.SV.W.0264.160918T2143Z-160918T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT SUN SEP 18 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 545 PM CDT

* AT 442 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT
  DAVIS... MOVING NORTHWEST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FORT DAVIS...CAMP MITRE PEAK...DAVIS MOUNTAINS STATE PARK...
  MCDONALD OBSERVATORY...BUFFALO TRAIL SCOUT CAMP...INDIAN LODGE...
  FORT DAVIS NATIONAL HISTORICAL SITE AND BLACK MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3060 10363 3046 10379 3069 10415 3089 10394
TIME...MOT...LOC 2142Z 131DEG 16KT 3061 10383 

HAIL...1.00IN
WIND...60MPH
 
$$

80
2 follow-up statements
428 
WWUS54 KMAF 182213
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT SUN SEP 18 2016

TXC243-182245-
/O.CON.KMAF.SV.W.0264.000000T0000Z-160918T2245Z/
JEFF DAVIS TX-
513 PM CDT SUN SEP 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN JEFF DAVIS COUNTY...

AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF FORT DAVIS...MOVING NORTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
FORT DAVIS...CAMP MITRE PEAK...DAVIS MOUNTAINS STATE PARK...
INDIAN LODGE AND FORT DAVIS NATIONAL HISTORICAL SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3060 10363 3046 10379 3062 10404 3084 10389
TIME...MOT...LOC 2212Z 176DEG 13KT 3073 10380 

HAIL...1.00IN
WIND...60MPH
 
$$

80
841 
WWUS54 KMAF 182243
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT SUN SEP 18 2016

TXC243-182252-
/O.EXP.KMAF.SV.W.0264.000000T0000Z-160918T2245Z/
JEFF DAVIS TX-
543 PM CDT SUN SEP 18 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JEFF DAVIS COUNTY
WILL EXPIRE AT 545 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3060 10363 3046 10379 3062 10404 3084 10389
TIME...MOT...LOC 2239Z 131DEG 16KT 3073 10380 

$$

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:39 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 18, 2:39 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
239 PM CDT SUN SEP 18 2016

.DISCUSSION...
Today's thunderstorm potential will mainly be focused from the
Delaware...to Davis...to the Glass Mtns where there's still enough
low level mstr and mid level instability (LRs of 7 C/KM) for the
elevated heat sources to drive convection. Mid level steering flow
is pretty weak across the mtns so a few storms could drift out a
little distance from the mtns. CAPEs are forecast to be over 2000
J/KG but the shear is only around 15kts and this seems to favor
downburst winds and hail. Storms will be diurnally driven and
expect there will be little if any storms left after 03Z. Today's
7h temps will be about a 1.5C warmer than yesterdays and this will
carry over thru Tue with increased presence of the ridge aloft,
although Mon will probably be the hottest of the next few days.
The ridge is still present Wed but heights are lower with SW and W
flow by Thur PM/Fri, respectively. Pretty good model agreement
that a mid latitude cyclone will be e of the front range Fri. An
assocd cold front is likely to move thru Sat evening and low level
mstr will have a brief window to return along/ahead of front Sat
evening and thus a few storms possible across the far e then. Much
drier air will follow the front Sat AM which should set up a
favorable conditions for a cool Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  96  71  95 /  10   0   0   0
Carlsbad                       60  94  66  93 /   0   0   0   0
Dryden                         74  97  72  96 /  10   0   0   0
Fort Stockton                  71  96  71  95 /  10   0   0   0
Guadalupe Pass                 66  87  66  86 /  10   0   0   0
Hobbs                          62  92  65  91 /  10   0   0   0
Marfa                          58  88  62  87 /  20  10   0   0
Midland Intl Airport           71  96  70  95 /   0   0   0   0
Odessa                         71  94  70  93 /  10   0   0   0
Wink                           70  98  70  97 /  10   0   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Sep 18, 2:25 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT SUN SEP 18 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
225 PM CDT SUN SEP 18 2016 /125 PM MDT SUN SEP 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING GENERALLY IN AND AROUND THE DAVIS MOUNTAINS AND BIG BEND
REGIONS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF
WIND GUSTS TO 50 MPH...HAIL...BRIEF HEAVY RAINFALL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 18, 3:27 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CDT SUN SEP 18 2016

TXZ074-075-081-182115-
BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
327 PM CDT SUN SEP 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND WEST CENTRAL PECOS COUNTIES UNTIL 415 PM
CDT...

AT 327 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF HOVEY...OR 16 MILES NORTH OF ALPINE...MOVING EAST AT 25
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALTUDA AND HOVEY.

LAT...LON 3054 10376 3070 10364 3073 10313 3021 10339
TIME...MOT...LOC 2027Z 287DEG 21KT 3060 10359

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 7:05 PM CDTSpecial Weather StatementMAF55 min
Sep 17, 7:06 PM CDTSevere Thunderstorm WarningMAFGaines54 min
Sep 17, 7:07 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis53 min
Sep 17, 7:12 PM CDTTornado WarningMAFAndrews, Ector, Winkler33 min
Sep 17, 7:30 PM CDTSevere Thunderstorm WarningMAFCulberson45 min
Sep 17, 7:36 PM CDTSpecial Weather StatementMAFMartin54 min
Sep 17, 7:40 PM CDTSevere Thunderstorm WarningMAFEctor50 min
Sep 17, 7:45 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry60 min
Sep 17, 7:51 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin54 min
Sep 17, 7:53 PM CDTTornado Warning Tornado observedMAFEctor37 min
Sep 17, 8:05 PM CDTSevere Thunderstorm WarningMAFCulberson55 min
Sep 17, 8:15 PM CDTSevere Thunderstorm WarningMAFAndrews, Winkler60 min
Sep 17, 8:16 PM CDTSpecial Weather StatementMAFJeff Davis44 min
Sep 17, 8:18 PM CDTTornado WarningMAFEctor, Midland27 min
Sep 17, 8:19 PM CDTFlash Flood WarningMAFEctor3 hr
Sep 17, 8:43 PM CDTSevere Thunderstorm WarningMAFEctor, Midland, Upton47 min
Sep 17, 8:51 PM CDTSpecial Weather StatementMAFMartin54 min
Sep 17, 9:03 PM CDTSpecial Weather StatementMAFGlasscock57 min
Sep 17, 9:03 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves57 min
Sep 17, 9:12 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler63 min
Sep 17, 9:13 PM CDTSevere Thunderstorm WarningMAFPresidio62 min
Sep 17, 9:23 PM CDTFlash Flood WarningMAFGlasscock, Howard, Martin, Midland3 hr
Sep 17, 9:27 PM CDTSevere Thunderstorm WarningMAFMidland, Reagan, Upton48 min
Sep 17, 9:42 PM CDTSevere Thunderstorm WarningMAFLoving63 min
Sep 17, 9:48 PM CDTSevere Thunderstorm WarningMAFReeves42 min
Sep 17, 10:14 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton61 min
Sep 17, 10:19 PM CDTSpecial Weather StatementMAFGlasscock, Reagan41 min
Sep 17, 10:27 PM CDTSpecial Weather StatementMAFPresidio48 min
Sep 17, 10:45 PM CDTSpecial Weather StatementMAFWard45 min
Sep 17, 10:49 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Ward, Winkler3 hr
Sep 17, 11:09 PM CDTSpecial Weather StatementMAFReagan51 min
Sep 17, 11:13 PM CDTSpecial Weather StatementMAFCrane47 min
Sep 17, 11:26 PM CDTSpecial Weather StatementMAFCrane49 min
Sep 18, 12:11 AM CDTSpecial Weather StatementMAFCrane, Upton49 min
Sep 18, 12:45 AM CDTSevere Thunderstorm WarningMAFReagan, Upton45 min
Sep 18, 3:27 PM CDTSpecial Weather StatementMAF48 min
Sep 18, 3:56 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis64 min
Sep 18, 4:22 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos3 hr
Sep 18, 4:51 PM CDTSpecial Weather StatementMAF54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.